Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS La Crosse, WI

May 21, 2024Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this flash flood warning at May 21, 2024, 6:24 PM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 6:24 PM CDT (23:24 UTC)
Expired
May 21, 2024, 9:30 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

023 
WGUS53 KARX 212324
FFWARX
IAC065-191-220230-
/O.NEW.KARX.FF.W.0002.240521T2324Z-240522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
624 PM CDT Tue May 21 2024

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  North Central Fayette County in northeastern Iowa...
  Southeastern Winneshiek County in northeastern Iowa...

* Until 930 PM CDT.

* At 624 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen between this morning and now. Additional rainfall 
  amounts of 1 to 2 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Decorah, Calmar, Spillville, Fort Atkinson, St. Lucas, Nordness, 
  Conover, Lake Meyer County Park, State Road 9 And 245th Street, 
  Festina, County Roads W 20 And A 34 and Highway 52 And County W 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4338 9183 4332 9163 4308 9185 4303 9189
      4303 9201 4320 9197

FLASH FLOOD...RADAR INDICATED

$$

JAW
3 follow-up statements
958 
WGUS73 KARX 212358
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
658 PM CDT Tue May 21 2024

IAC065-191-220230-
/O.CON.KARX.FF.W.0002.000000T0000Z-240522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IA-Winneshiek IA-
658 PM CDT Tue May 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR NORTH CENTRAL FAYETTE AND SOUTHEASTERN WINNESHIEK 
COUNTIES...

At 658 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen since this morning and up to 2 inches in the last hour. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Decorah, Calmar, Spillville, Fort Atkinson, St. Lucas, Nordness, 
  Conover, Lake Meyer County Park, State Road 9 And 245th Street, 
  Festina, County Roads W 20 And A 34 and Highway 52 And County W 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4338 9183 4332 9163 4308 9185 4303 9189
      4303 9201 4320 9197

FLASH FLOOD...RADAR INDICATED

$$

JAW
088 
WGUS73 KARX 220157
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
857 PM CDT Tue May 21 2024

IAC065-191-220230-
/O.CON.KARX.FF.W.0002.000000T0000Z-240522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IA-Winneshiek IA-
857 PM CDT Tue May 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR NORTH CENTRAL FAYETTE AND SOUTHEASTERN WINNESHIEK 
COUNTIES...

At 857 PM CDT, Between 2 and 4 inches of rain was received since 
this morning and up to 2 inches in the 3 hours. Flash flooding is 
ongoing or expected to begin shortly. Little to no additional 
rainfall is expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Decorah, Calmar, Spillville, Fort Atkinson, St. Lucas, Nordness, 
  Conover, Lake Meyer County Park, State Road 9 And 245th Street, 
  Festina, County Roads W 20 And A 34 and Highway 52 And County W 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4338 9183 4332 9163 4308 9185 4303 9189
      4303 9201 4320 9197

FLASH FLOOD...RADAR INDICATED

$$

JAW
698 
WGUS73 KARX 220223
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
923 PM CDT Tue May 21 2024

IAC065-191-220233-
/O.EXP.KARX.FF.W.0002.000000T0000Z-240522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IA-Winneshiek IA-
923 PM CDT Tue May 21 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT THIS EVENING FOR 
NORTH CENTRAL FAYETTE AND SOUTHEASTERN WINNESHIEK COUNTIES...

Between 2 and 4.5 inches of rain was received since this morning and 
up to 2 inches in the 3 hours, but heavy rain has ended. Additional 
flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4338 9183 4332 9163 4308 9185 4303 9189
      4303 9201 4320 9197

$$

JAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:36 PM CDT, 2 hours 48 minutes earlier. Its key messages:

  • Significant severe weather event with a MODERATE RISK (Threat level 4 of 5) for severe storms late this afternoon/evening. Another rounds of storms expected late this afternoon into evening. The highest severe threat appears to begin late afternoon and into the evening with damaging wind gusts and tornadoes being the primary threats, large hail is a secondary threat.
  • With additional 1 to 2 inches of QPF through tonight. This could cause rises on area rivers and streams. With increase rainfall rates in the stronger showers/storms, ponding of water on roadways can be expected.
  • Shower/storm chances increase for Thursday night into Friday. Severe potential is still to early to discern due to timing of front.
Area forecast discussion, May 21, 3:36 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
336 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Significant severe weather event with a MODERATE RISK (Threat
  level 4 of 5) for severe storms late this afternoon/evening.
  Another rounds of storms expected late this afternoon into
  evening. The highest severe threat appears to begin late
  afternoon and into the evening with damaging wind gusts and
  tornadoes being the primary threats, large hail is a secondary
  threat.

- With additional 1 to 2 inches of QPF through tonight. This
  could cause rises on area rivers and streams. With increase
  rainfall rates in the stronger showers/storms, ponding of
  water on roadways can be expected.

- Shower/storm chances increase for Thursday night into Friday.
  Severe potential is still to early to discern due to timing of
  front.

&&

.MESOSCALE...
Issued at 235 PM CDT Tue May 21 2024

At 19Z, surface analysis showed the main low pressure center
undergoing cyclogenesis in southwestern IA with 5mb/3hr
pressure falls over nwrn WI. A maritime tropical airmass warm
front was located roughly along I-80 with gusting southerly
winds to 25-30kt. Secondary frontal boundary extends as an
inverted trough from the low to about Duluth...another area of
convergence and destabilization occurring south of it.

Mainly monitoring the return flow and destabilization over the
next hours as the wind field is in place. KDMX wind profile has
70+ 0-6km bulk shear, and 37 kts in the 0-1km layer with a
potent 300 m2/s2 of 0-500m SRH. A very serious wind profile for
supercell tornadoes, and severe weather in general.

Using WoFS guidance over the area, values of 5+ surge northward
to about I-94 (remarkably!) but just south of the Twin Cities
by 6 pm, so some serious destabilization with big dynamical lift
coming in. There seems to be a slight preference for southeast
MN into northcentral WI for a higher probability footprint for
0-2km vertical vorticity swaths over nc IA into sern MN, with
more sporadic signals further south, meaning there may be a
slight preference for that area through 6 pm for tornadoes.
Current forecast is on track, with generally a 5pm to 9 pm
window from I-35 to I-39 in WI.

Also, there is signal that an initial line will move in to the
western areas just east of I-35, but storms will develop out
ahead and possibly a discrete phase of storms along the Miss
river in concert. This is verified in the HRRR and WOFS runs
over the past many hours. So, be careful with assuming steady
state motion of the initial storms and no downstream
development.

&&

.DISCUSSION...
Issued at 336 PM CDT Tue May 21 2024

This Evening into Thursday

Latest water vapor satellite imagery indicates vigorous shortwave
trough over eastern Nebraska and producing showers/storms across
western Iowa/southern Minnesota. This shortwave trough will
lift northeastward over the forecast area late this afternoon
and evening and spread showers/storms into the forecast area.
Severe potential with the storms is expected with these storms
especially this evening and the details of the parameters are in
the above Mesoscale section. Main severe threat are damaging
winds and tornadoes.

With the recent 1 to 3 inches of rain falling over the southern
half of the forecast area...along with the potential of another
inch this afternoon/evening. This will cause rises on area
rivers and ponding of area roadways. In addition...precipitable
water values of around 1.50 inches and decent moisture
transport/deformation band setting up over the northern half of
the forecast area...rainfall amounts of 1 to 2 inches is
expected this evening/tonight...especially over north central
Wisconsin.

Cold front associated with shortwave trough moves east of the area
tonight. Subsidence behind cold front and tight pressure gradient
will allow for wind speeds to be 20 to 25 knots with gusts 30 to 35
knots across much of the forecast area.

Cooler airmass advects into the forecast area Wednesday. Much of the
forecast area will remain dry. However...north central Wisconsin
will continue to be under the influence of the shortwave trough.
With daytime heating...bufkit soundings showing instability and
breaking the cap over this area...scattered showers and few storms
will develop during the afternoon hours. These showers/storms will
diminish near sunset. Then...weak surface ridge builds into the
Upper Mississippi River Valley Thursday and area should remain dry
for much of the day.

Focus turns to Thursday night into Friday. Another shortwave trough
moves across the Northern Plains/Upper Great Lakes Region. There is
decent moisture convergence/vertical motion with the shortwave
trough. Showers/storms are expected and will move across the
forecast area west to east during the day Friday. Timing of
showers/storms continue to be an issue with the deterministic
GFS/NAM/ECMWF. Severe threat with the storms is still too early to
discern...based on timing of surface features/showers/storms.

Main forecast concerns from Friday night through
Tuesday are shower/storm chances through the forecast period. Flow
pattern aloft becomes west to east zonal flow across the Upper Great
Lakes Region early in the forecast period Saturday into Sunday.
Then...upper level trough develops over the Upper Great Lakes Region
late in the forecast period. Weak pieces of energy embedded in the
west to east flow aloft may produce some showers/storms Saturday
into Sunday...however these are low chances less than 40 percent.
With upper level trough digging over the Upper Great Lakes Region
shortwave troughs are expected to track over the Upper Mississippi
River Memorial Day into Tuesday. The main issue Memorial Day into
Tuesday is the placement/track of the shortwave troughs associated
with the upper level trough. This will impact where convection
develops over the forecast area and will continue chances of
scattered showers/storms for both days. High temperatures Saturday
into Tuesday are expected to be near to slightly below normal with
highs into the middle 60s to middle 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1242 PM CDT Tue May 21 2024

Main taf concerns are storm chances at both RST/LSE taf sites
this afternoon into this evening. Then...MVFR/IFR conditions at
both RST/LSE taf sites tonight into Wednesday morning. A cold
front will move across the region this afternoon and evening.
Showers/storms will develop along the front and impact the taf
sites late this afternoon and evening. There is potential for
severe wind gusts of 50 knots or greater. For now have capped
wind gusts to 45 knots and see how storms develop along front to
introduce higher gusts in tempo group. Behind the front
ceilings will lower into MVFR and continue into early Wednesday
morning at both taf sites. Conditions will improve to VFR around
15z Wednesday at both taf sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch until 9 PM CDT this evening for MNZ079-086>088-
     094>096.
IA...Flood Watch until 9 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

MESOSCALE...Baumgardt
DISCUSSION...DTJ
AVIATION...DTJ
Hazardous weather outlook, May 21, 2:59 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
259 PM CDT Tue May 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-230000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
259 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

Additional storms are expected through this evening with peak
time for severe storms from 5 to 9 PM. Damaging wind gusts, some
75mph+, tornadoes, some strong, and locally heavy rain are the
primary severe weather threats this afternoon and evening. Large
hail will also be possible. Be alert to the potential for
significant severe weather through this evening. Be extra weather
aware and prepared to take action and move to a safe
location/sturdy building away from trees.

Due to the multiple rounds of thunderstorms, localized areas may
receive several inches of rain. As a result, the threat for river
rises and flooding will be on the increase. Those with interests
along area creeks, streams, and rivers should monitor conditions.
Be prepared to alter travel plans during heavy rains or severe
weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for thunderstorms will be Friday. It is too early
to discern the severe weather threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar scheduled.

NOFWD

In the hours before

Local storm report, May 21, 5:57 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
557 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     Eyota                   43.99N 92.23W
05/21/2024  E60 MPH          Olmsted            MN   Trained Spotter

            Small trees down and debris blowing through
            fields.

&&
Local storm report, May 21, 6:02 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
602 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     Marble Rock             42.97N 92.87W
05/21/2024  E60 MPH          Floyd              IA   Fire Dept/Rescue

            Damage reported in town.

&&
Local storm report, May 21, 6:04 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
604 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Tstm Wnd Gst     3 NNW Stewartville      43.90N 92.50W
05/21/2024  E62 MPH          Olmsted            MN   ASOS

            Peak gust 51 kts.

&&
Local storm report, May 21, 6:05 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
605 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tstm Wnd Gst     Saint Charles           43.97N 92.07W
05/21/2024  E54 MPH          Winona             MN   Emergency Mngr

            Tree damage reported.

&&
Local storm report, May 21, 6:13 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
613 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tstm Wnd Dmg     Lewiston                43.99N 91.87W
05/21/2024                   Winona             MN   Emergency Mngr

            Trees down.

&&
Local storm report, May 21, 6:15 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
615 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Tstm Wnd Dmg     Charles City            43.07N 92.67W
05/21/2024                   Floyd              IA   Emergency Mngr

            Trees and power lines down in town.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:31 AM CDTFlood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more19 hr
May 21, 3:17 AM CDTSevere Thunderstorm Warning Considerable damage threatARXChickasaw, Fayette, Winneshiek43 min
May 21, 11:24 AM CDTRiver Flood WatchARXClayton18 hr
May 21, 11:24 AM CDTRiver Flood WarningARXWinneshiek29 hr
May 21, 11:24 AM CDTRiver Flood WarningARXClayton53 hr
May 21, 11:42 AM CDTSpecial Weather StatementARXChickasaw, Clayton, Fayette, Howard, Mitchell, Winneshiek48 min
May 21, 12:30 PM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek45 min
May 21, 5:03 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFloyd, Mitchell57 min
May 21, 5:24 PM CDTSevere Thunderstorm Warning Considerable damage threatARXChickasaw, Howard66 min
May 21, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatARXWinneshiek39 min
May 21, 6:14 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFayette46 min
May 21, 6:28 PM CDTSevere Thunderstorm Warning Considerable damage threatARXAllamakee, Winneshiek62 min
May 21, 6:41 PM CDTSevere Thunderstorm Warning Considerable damage threatARXAllamakee, Clayton, Winneshiek52 min
May 21, 6:49 PM CDTFlash Flood WarningARXAllamakee, Winneshiek3 hr
May 21, 6:49 PM CDTTornado WarningARXAllamakee, Clayton, Fayette, Winneshiek15 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.